Georgia, 2005

Strong Wind in Georgia, November 21 to 22, 2005

November 21 to 22, 2005 · NWS FFC · 4 events in 4 counties and zones

A strong low pressure system moving through the area in association with a deep closed upper-low brought a period of gusty northwest winds to much of North Georgia. Winds speeds of 20-25 mph with gusts up to 35 mph were common during the evening hours as the system moved through the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong low pressure system moving through the area in association with a deep closed upper-low brought a period of gusty northwest winds to much of North Georgia. Winds speeds of 20-25 mph with gusts up to 35 mph were common during the evening hours as the system moved through the area. The strong winds blew down some trees in Douglas, Fulton, and De Kalb counties, which resulted in several power outages. Approximately 25,000 residents of the Atlanta metropolitan area in Fulton and De Kalb counties were left without power during the night and into the next morning. One downed power line also contributed to a fire at an apartment complex in south Atlanta. In addition, the strong winds caused delays of up to three hours for flights arriving at the very busy Atlanta Hartsfield-Jackson International Airport. It is suspected that other counties in North and Central Georgia may have experienced wind damage as well, but these were the only counties from which specific damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 21, 6:55 PM EST, 5 minutes earlier.

Area forecast discussion, Nov 21, 6:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EST MON NOV 21 2005

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
BAND OF CONVECTION MOVING RAPIDLY EASTWARD...AND SHOULD BE OUT OF
THE AREA BY FORECAST RELEASE TIME. STILL EXPECT SOME MORE RAIN
THIS EVENING AS THE UPPER LOW BEGINS TO MOVE QUICKLY TOWARD THE
CAROLINAS. THIS WILL DEEPEN THE LOW ALONG THE SOUTH CAROLINA COAST
AND KEEP A RATHER STRONG GRADIENT OVER US UNTIL AROUND 06Z. WILL
PUT UP LAKE WIND ADVISORY...APPEARS IT SHOULD STAY BELOW WIND
ADVISORY CRITERIA. RAIN TAPERS OFF AFTER 06Z AND SHOULD BE ENDED
BY DAYBREAK. SOME WRAP AROUND MOISTURE TUESDAY WILL KEEP SOME
CLOUDS OVER THE AREA AND ANOTHER SHORT WAVE IN THE NORTHWEST FLOW
WILL BRING SOME CLOUDS TO THE NORTH ON WEDNESDAY. THE UPPER FLOW
AGAIN BRINGS NORTHWEST WINDS AND COOLER AIR TO THE AREA THROUGH
WEDNESDAY.

.LONG TERM...(THURSDAY THROUGH MONDAY)
UPPER FLOW BEGINS TO BECOME MORE ZONAL INTO THE WEEKEND WHICH WILL
LET TEMPERATURES RETURN CLOSE TO NORMAL. NEW GFS RUN A LITTLE
QUICKER TO BRING MOISTURE TO THE AREA ON SUNDAY WHERE THE 00Z
GFSLR HAD IT HOLDING OFF UNTIL MONDAY. IN ANY EVENT...SHOULD BE
DRY IN THE EARLY PART OF THE EXTENDED.

&&

.AVIATION...
UNTIL RAIN EXITS THE AREA LATE THIS EVENING THERE SHOULD BE AREAS
OF IFR CEILINGS AND VISIBILITIES. IN THE WAKE OF THE DEPARTING SYSTEM
LOOKING FOR FAIRLY WIDESPREAD MVFR CEILINGS THAT SHOULD PERSIST
FOR MANY AREAS THROUGH DAYBREAK DUE TO THICKNESS COOLING. HOWEVER...
A PERIOD WITH CEILINGS AT OR ABOVE 5 THSD FT IS POSSIBLE DUE TO
STRONG SUBSIDENCE BETWEEN 05Z AND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         40  49  31  52 /  50   5   0   5
ATHENS          43  50  31  55 /  70   5   0   5
GAINESVILLE     42  49  33  49 /  70   5   0   5
ROME            42  47  30  53 /  50  10   0   5
COLUMBUS        42  55  35  57 /  30   0   0   5
MACON           39  54  32  55 /  40   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 1 AM FOR NORTH AND CENTRAL.

&&

26/15
Hazardous weather outlook, Nov 21, 1:20 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
120 PM EST MON NOV 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221105-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
120 PM EST MON NOV 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON...

.SYNOPSIS...
RAIN WILL CONTINUE TO DEVELOP ACROSS NORTH AND CENTRAL GEORGIA TODAY
AS A LOW PRESSURE SYSTEM ROTATES THROUGH THE SOUTHEASTERN U.S.
EASTERLY UPSLOPE FLOW AT THE SURFACE WILL CONTINUE TO PUMP ATLANTIC
MOISTURE IN OVER THE STATE ENHANCING THE CHANCE FOR RAIN THROUGH
TONIGHT. INSTABILITY INDICES ARE VERY WEAK WITH THIS SYSTEM SO ONLY
ISOLATED THUNDERSTORMS ARE EXPECTED.

.DISCUSSION...
UPPER LOW OVER CENTRAL ALABAMA WILL CONTINUE LIFTING TO THE
NORTHEAST ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON.
INSTABILITY IS MARGINAL FOR THUNDERSTORMS WITH LIFTED INDICES AROUND
-1 WITH CAPES AROUND 500 OR LESS WILL ONLY SUPPORT ISOLATED
THUNDERSTORMS.  NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, North Fulton

When
November 21, 7:00 PM EST to November 22, 12:00 AM EST
Where
North Fulton forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Strong Wind, South Fulton

When
November 21, 7:00 PM EST to November 22, 12:00 AM EST
Where
South Fulton forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Strong Wind, De Kalb

When
November 21, 7:00 PM EST to November 22, 12:00 AM EST
Where
De Kalb forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Strong Wind, Douglas

When
November 21, 7:00 PM EST to November 22, 12:00 AM EST
Where
Douglas forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484253, 5484254, 5484255, 5484256.